Mayo Clinic Connect
Hi there: Has anyone had success in weaning off of Omeprazole? I take it for GERD. Thank you in advance!
Liked by Jackie, Volunteer Mentor, cehunt57, kelandjim, graceandpeace
Yes! I have and never understood why. Now I just take 1/4 teaspoon of baking soda in water and no more blood marks on arms and bleeding.
Jump to this post
What do you mean, you take 1/4 teaspoon of baking soda in water. You put it on your bloody arms or you drink it?? Does that stop the bruising and bleeding?
I take 40mg omeprozole every 3 days with zantac in between if needed. Dr wants me off omeprozole because it is linked to dementia and I have been on a ton of different antacids for the past 20 years. I have done some research and some articles say it is the lack of acid in the stomach that causes heartburn/gerd. They even suggest using betaine hcl with every meal which creates acid in the stomach to help breakdown food. They also talk about a large amount of people diagnosed with heartburn and gerd actually have bad bacteria growing in your intestines that thrive in low acid and that is the cause of heartburn. I am completely confused about my gerd now and don't know what is right. Anyone else heard of taking betaine hcl ?
I know these are real diagnosis and pain. I had bad stomach problems they couldn't find so I started on my own journey of healing myself. I slowly started essential oils and found one called Digize for gut problems. I drop 3 drops in a capsule and that was two years ago. I haven't had any heart burn, up nausea, pain, etc. since I've started that one. I missed a few doses and then a few weeks, never noticed I didn't need it like I did.
If your willing and the doctor says its ok for you, Its worth trying. I buy Young living oils for the Digize.But I use Dr. Axe's oils because they are organic. Take a look, I get nothing, just wanted to share because it works for me.
Wow. Im still learning all this . had colon cancer and had all my large intestines taking out 3 yrs ago. Never been to doctors all my life tell now. Im on this med.40 mg a day as well been on three different hurtburn med and 16 other medication. I have to sit up of have food come up at night lying down. Acid reflux. Im 48 yr old did heating ac refrigeration all my life know nothing else. Cant do now either cause bending or dehydration . put me on anxity pills as well. Thanks for everyone info on here. Im not alone
do you have barrett's or a precursor to barrett's? If you do have barrett's then you woll will to get RFA (Radio Frequency Ablation) to get rid of the bad cells. Radio waves are used by a thoracic surgeon to burn out the cells. It is not pleasant, and does cause a bit of throat swell. I had been told after a detailed endoscopy that i had a precursor to barrett's since i had cell changes that were questionable. I chose not to have RFA because of the above side effects. i had a 360 degree fundoplication which has been nothing bu, t problems for me for 2.5 years: gagging svndrome; burning sensation of the esophagus ( not acid reflux, but been diagnosed with "hypersensitve esophagus"; terrible gas and flatulance; i've had 3 dilations, because of food getting stuck in th LES; I have problem drinking cold water, since it seems tonor properly drain thru the esophagus. My thoracic does not know what to do next;. Does anybody out there seen any data on the effect of antacids on people that give them either dementia, altheimers, osteoporosis, kidney failure? I have not seen such data. For 18 years i was on 60 mg of prevacid and later supplemented it with 4000 mg of sulcrafate. All the testing post op done on me does lead to a possiblly too tight fundoplication. I am not sold on the 360 degree fundoplication process. If i were to go to a 270 degree fundooplication i would have better motility but a 25 % chance that gagging and swallowling would still be a problem. i control my "burn" with atavan (AMA recommendation for hypersensitive esophagus- use of antidepressants. yYpnosis did not work for me.sorry i got so wordy with my response. best wishes in your fight with heartburn and reflux…..kozlo52
@kozlo52 I do have Barrett’s but have never heard of treating it with RFA. My Barrett’s is not very troublesome but I would love to get off of omeprazole. Once a person has this procedure, I presume they no longer need to take a PPI, correct?
Thank you !! I am definitely willing to give essential oils a try. Can't believe i didn't think of that. I also follow Dr. Axe and like his advice. Again thank you for this lead 🙂
I'm surprised that you have Barrett's and haven't heard of the RFA procedure. If you have Barrett's you will need to be monitored so it doesn't turn into either low or high dysplasia. An RFA is an endoscopic procedure that burns off the top layer of . Good luckBarrett's cells. You might be lucky and after one procedure you no longer have it, but in my experience you would need more than one RFA. Even if you no longer have Barrett's you will still need monitoring to make sure it doesn't reoccur. It's questionable if you will be able to go off a PPI, that's a question for your Gastroenterologist. Good luck
@dandl48 I think your response is to me. I believe my Barrett’s is very minor. I had my last endoscopy a little over a year ago and was told then that I did not need another for 2 years. Hopefully it will stay minor.
Robin I know it has now been a few months sense you posted this. I too am on omeprazole. I need off of it because of side effects of hair loss. Have you tried to just use the Priosac, Zantac, and tums only? And not use the omeprazole? Thanks Joyce
My understanding is that an individual must wean off of PPIs because they can cause a rebound effect where the stomach can over produce acid.
Barrett's is no joke. I had 8cm for over 24 yr and was always told I'd have to stay on PPIs because no acid should touch it. When my 1st GI moved out of state his partner took over my care and at his at his 1st endo he found low grade dysplasia. That was in 2015.
So 3.5yrs and 5 esophageal ablations later, I have only 2 cm left just above the lower esophageal sphincter (LES). This area seems to be refactory to the ablations (laymans term: burn & scrape).
My LES was wide open and I was constantly refluxing despite being double dosed on prevacid, zantac and using over the counter antacids. I pushed to have the LINX procedure and have a re-repair of a hiatal hernia so that this area of Barrett's would have a chance to respond to future ablations. I really don't want esophageal cancer.
So far since my surgery on Jan 22, 2019 I have had no heartburn for the 1st time in over 25yrs. YEAH!!!! I've stopped the zantac and over the counter antacids. I've weaned the prevacid from 60mg a day to 30mg.
I've decided to stay on 30mg until the last of the Barrett's is eliminated just as a precautionary measure. My GI in San Diego said I need to wait 6 months to 1 yr after my surgery to have another round of biopsies and ablations. My saga will continue in Houston.
The take away is don't let a Dr downplay Barrett's. It's a serious cancer risk.
Liked by JK, Volunteer Mentor, kelandjim
@sylvia thanks for the information. I will look further into this.
I’m so happy that you have been insistent on dealing with the cause and not just settling for taking meds forever. We must all insist that we get cures not just bandaids.
Liked by JK, Volunteer Mentor
I am new to this drug and I have read that it's not good to be on for a long period of time but it seems like some of you have been on it for a long time. I have enjoyed not having heart burn but it seems like I have more gas and pains with this medicine. I am currently taking the 40mg once a day and I'm trying this week to cut back to every other day. Do you guys have more gas with this medicine? I just started taking it back in October of 18.
I took omeprazole for a long time and never had gas problems. Had to increase the dose from 20 mg to 40 mg then to 80 when symptoms would start to return. It finally quit working and I changed to Dexilant which worked fine but no insurance coverage so GI doc suggested trying the generic Nexium. The same thing has happened—it’s quit working at 80mg.
I will be having an upper endoscopy soon and then who knows?
You mentioned cutting back to every other day. Have you discussed this with your doctor? To keep a consistent level of the drug in your system, wouldn’t taking one 20 mg every day be better? Just a thought.
@lou_cards79 I have not had gas and/or pains from omeprazole, or any others. Initially did have some stomach problems from omeprazole so the doctor tried me on other PPIs but the omeprazole was the least bothersome. In time the problem went away.
I agree with @jackiem95 Check with your doctor of course, but it would be better to drop to 20 mg than to do 40 every other day I think. I started with 40 mg, and then after an initial period of time my dose was lowered to 20 mg, which is what I still take.
version 184.108.40.206.6Page loaded in 0.819 seconds